Hail, Divide
- When
- May 28, 4:20 AM CST to 4:24 AM CST
- Where
- Divide County, 3.06 mi WSW of Noonan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.860, -103.060
Scattered severe thunderstorms which impacted much of eastern Montana during the evening hours of Thursday, May 27th, eventually developed north and east into northwestern and far north central North Dakota near daybreak Friday morning of May 28th. Convection was focused along a slow moving warm front stretching from southeastern Montana northeast into north central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered severe thunderstorms which impacted much of eastern Montana during the evening hours of Thursday, May 27th, eventually developed north and east into northwestern and far north central North Dakota near daybreak Friday morning of May 28th. Convection was focused along a slow moving warm front stretching from southeastern Montana northeast into north central North Dakota. Several reports of large hail and one report of severe thunderstorm winds were received early Friday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 2:33 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 333 AM CDT FRI MAY 28 2010 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT THE SURFACE LOW IS OVER SOUTHEAST MONTANA THIS MORNING WITH A WARM FRONT EXTENDING FROM THE LOW ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. IT APPEARS THE LOW SHOULD MOVE NORTHEAST THIS MORNING PUSHING THE WARM FRONT CLOSER TO THE CANADIAN BORDER. THUNDERSTORMS ARE NORTH OF THE FRONT IN NORTHEAST MONTANA. MOVEMENT HAS BEEN NORTHEAST BUT WITH DEVELOPMENT ON THE SOUTH END IT APPEARS THAT THE TSTMS SHOULD MOVE INTO THE NORTH ND THIS MORNING...AND WILL LIKELY LIFT INTO CANADA BY LATE MORNING AS THE FRONT SHIFTS NORTH. WILL KEEP THE FLASH FLOOD WATCH GOING IN THE NORTHWEST...BUT WILL DROP THE NORTH CENTRAL COUNTIES FROM THE WATCH AS THE TSTMS SHOULD TRACK INTO CANADA AND THE POTENTIAL FOR HEAVY RAIN HAS DECREASED THERE. STILL...TSTM DEVELOPMENT YESTERDAY WAS NORTH OF THE FRONT...SO WILL KEEP A CHANCE OF SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF THE FRONT THROUGH THE DAY. TONIGHT A SECOND LOW WILL MOVE OUT OF THE SOUTHWEST AND REPLACE THE CURRENT LOW...THE ELONGATE AND SHIFT SLOWLY EAST LATE TONIGHT AND SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF THE WARM FRONT. EVEN THOUGH CAPE WILL BE HIGH IN THE WARM AIR SOUTH OF THE FRONT...THE MODELS SEEM TO DEVELOP A MID LAYER OF WARM AIR WHICH CAPS POTENTIAL CONVECTION. CONSEQUENTLY...BEST CHANCE OF PRECIPITATION WILL BE WEST OF THE LOW/TROUGH. THE TROUGH MOVES INTO INTO EASTERN NORTH DAKOTA ON SATURDAY SHIFTING THE BEST CAPE EAST WITH IT. WILL LOOK FOR COOLER TEMPERATURES IN THE WEST...BUT WITH A WILL BE A STRONG GRADIENT ALONG THE TROUGH TO CONTINUED WARM TEMPERATURES IN THE WARM SECTOR. THE SURFACE LOW WILL SHIFT TO THE EAST SUNDAY NIGHT...ENDING THE POTENTIAL FOR SEVERE WEATHER AND PRECIPITATION...BUT BRINGING MUCH COOLER AIR TO THE REGION...AND GUSTY SURFACE WINDS. .LONG TERM...MONDAY THROUGH THURSDAY A LINGERING UPPER LEVEL LOW MAY IMPACT FAR NORTHERN NORTH DAKOTA ON MONDAY AND THE ECMWF IS A BIT FARTHER SOUTH WITH THIS FEATURE THAN THE GFS. CONFIDENCE NOT HIGH ENOUGH TO INTRODUCE POPS AT THIS TIME. UPPER RIDGING WILL BUILD INTO THE REGION MONDAY NIGHT INTO TUESDAY...FOLLOWED BY ANOTHER ANOTHER TROUGH TUESDAY NIGHT INTO WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL FOR MORE WIDESPREAD RAIN AND POTENTIAL SEVERE WEATHER ASSUMING A FRONTAL BOUNDARY SOMEWHERE ACROSS THE STATE. EXPECT A GRADUAL WARMING TREND THROUGH THE PERIOD...BACK INTO THE 70S STATEWIDE BY THURSDAY. && .AVIATION... THE FOCUS OF ANY ORGANIZED RAINFALL WILL LIKELY BE WESTERN NORTH DAKOTA LATER TONIGHT. DURING PEAK HEATING...THE NAM IS THE ONLY OPERATIONAL MODEL THAT OVERCOMES STRONG CAPPING ALOFT TO GENERATE CONVECTION OVER NORTHERN AND CENTRAL PORTIONS OF THE STATE. WITH THAT IN MIND...WILL LEAVE TAFS DRY EXPECT FOR KISN/KDIK LATE TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ001-002- 009-010-017. && TSW/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 429 AM CDT FRI MAY 28 2010 NDZ001-002-009-010-017-290930- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE- 429 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. THUNDERSTORMS WILL MOVE ACROSS NORTHWEST NORTH DAKOTA THIS MORNING. THE THUNDERSTORMS MAY BE SEVERE AND WILL HAVE HEAVY RAIN. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. THE CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WILL CONTINUE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-290930- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 429 AM CDT FRI MAY 28 2010 /329 AM MDT FRI MAY 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Severe thunderstorm winds resulted in snapped power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230475, 230476, 230477, 230478, 230480.